Virginia, 2023

Tornado and Damaging Winds in Virginia, April 30, 2023

April 30, 2023 · NWS AKQ · 4 events in 3 counties and zones

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds and one strong tornado across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of low pressure and a cold front produced damaging winds and one strong tornado across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 30, 2:53 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 30, 2:53 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
353 PM EDT Sun Apr 30 2023

.SYNOPSIS...
A deepening low pressure system and cold front will impact the
region this evening. High pressure will build over the Gulf
coast Monday through Wednesday, as low pressure lingers over the
Great Lakes and Northeast.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 255 PM EDT Sunday...

Moist airmass in place across the local area this afternoon.
There is a distinct sfc boundary from ern/SE VA SW to E central
NC...separating SSW winds from NNW winds. An area of SHRAs/ISOLD
tstms moving NNE through coastal ern VA and the lower MD ern
shore...which is followed by a break w/ VRB clouds/partial
clearing from the SW. Sfc lo pres expected to track NE INVOF the
sfc trough over NE NC/SE VA this evening. SCT convection found
INVOF the boundary moving into E central NC attm...that area and
any additional developing convection ahead of that boundary are
expected across primarily NE NC-tidewater of SE VA the next few
hrs. The low departs most likely between 22Z/30-00Z/01 w/ winds
all areas becoming WNW then SW overnight. Some recovery of
instability likely in SE VA-NE NC late this afternoon and that
area continues to be closer to best shear profile now INVOF the
ern NC. ISOLD-SCT strong-svr stms remain possible mainly in
current SLGT RISK...would not rule an ISOLD tornado. OTW...the
rest of the FA has been largely stabilized by clouds/rainfall so
far today...so mostly cloudy w/ additional SHRAs and possible
ISOLD stms this evening before the low/boundary clears the
coast. Drying expected overnight w/ lows from the m-u40s W and
central locations...u40s-l50s at coast.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 150 PM EDT Sunday...

Cool and breezy-windy Mon-Wed as lo pres sfc-aloft slowly drifts
E from the ern Great Lakes into the NE CONUS. CAA on gusty WSW
winds Mon-Tue...then WNW winds by Wed. OTW...VRB clouds-partly
cloudy through the period (most widespread coverage of clouds
across the NNE 1/3 of the FA) w/ a lo prob for daily SHRAs (esp
N and NE). Highs Mon in the l60s W and NW to the m-u60s elsw.
Lows Mon night in the m-u40s...l50s over Hampton Roads and
coastal NE NC. Highs Tue in the l60s NW to the m-u60s elsw. Lows
Tue night 40-45F inland..u40s-around 50F far SE. Coolest day of
the 3 Wed w/ highs mainly 60-65F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 145 PM EDT Sunday...

From Wed night through next weekend...the extended period will
remain dominated by NW flow aloft resulting in near or below
normal temperatures. An upper low/sfc lo pres will drop SE and
off the New England and nrn mid-Atlantic coast Wed
night-Thu...resulting in a continued SLGT CHC-CHC for
SHRAs...primarily over ENE portions of the FA. A slight CHC of
SHRAs will continue Fri into next weekend for those locations.
OTW...VRB clouds-partly cloudy Wed night-Sun.

Lows Wed/Thu nights mainly in the l-m40s...u40s-around 50F
along coastal SE VA-NE NC. Highs Thu-Fri ranging through the
60s.Lows Fri night in the m-u40s...except l50s along coastal SE
VA-NE NC. Highs Sat in the u60s-l70s. Highs Sun in the l-m70s.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...

VRB CIGs/VSBYs this afternoon as SHRAs/ISOLD tstms spread NE
through ern VA and lower SE MD. Lo pres will be tracking NE
through the VA tidewater late this afternoon/early this evening
providing additional SHRA/tstms. Strong to severe storms cannot
be ruled out at PHF/ORF/ECG and even SBY this aftn into this
evening. Gusty SSE winds (to 25 kt) become SW-NW as lo pres
tracks by and a cold front pushes off the coast (by late this
evening/early tonight. Winds become SW 10-20 kt tonight along w/
improving conditions through MVFR to VFR tonight into Mon
morning. Modest Lo pres slowly tracking into/through the NE
CONUS this week will result in mainly VFR conditions (partly
cloudy-VRB clouds) and gusty WSW winds (Mon-Tue)...then WNW Wed
through late week. ISOLD-SCT shras are possible...esp at SBY
early/mid week.

&&

.MARINE...
As of 345 PM EDT Sunday...

Strong low pressure over eastern NC will move offshore near Virginia
Beach late this afternoon. Ahead of this low, gusty south-SE winds
will continue, although there will be a little lull as the low moves
overhead. Winds quickly become westerly this evening and increase to
20-25 kt due to the 5+mb pres rise/3hr combined with cold advection
aloft. In fact, some of the high res models suggest a brief period
of gusts to 35 kt immediately behind the low especially over the
bay. Will not issue a gale warning as we are expecting any gusts to
35 kt to be very short lived. After the low moves northeast of the
area, expect gusty westerly winds of 15-25kt to persist through Wed
(if not into Thursday), as the deep low pressure over Ontario and
Quebec only slowly moves east. In fact, the GFS only shows this low
off the New England coast by Thu morning. By Wednesday, the winds
will turn northwesterly, but still likely be 15-25 kt. As such, will
issue a SCA for the rivers starting tonight and take this SCA until
Monday afternoon. Will also extend the SCA for the bay and northern
coastal waters areas through Tuesday.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM EDT Sunday...

Another round of fairly strong flood tides today with SE winds
increasing ahead of the low pressure over NC per HF radar
observations. In fact, anomalies are now close to 2 ft above normal
astro tide in the upper/middle bay this afternoon. Even though the
anomalies should drop fairly quickly this evening as the low moves
over and then NE of the area, at this point we are expecting minor
flooding at all of our sites in the middle/upper bay and Lewisetta.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Advisory from 8 PM this evening to 3 AM EDT
     Monday for MDZ021-022.
     Coastal Flood Advisory until midnight EDT tonight for MDZ023.
NC...None.
VA...Coastal Flood Advisory until midnight EDT tonight for VAZ075-
     077-078-099-100.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ630>632-634-
     650-652-654.
     Small Craft Advisory until 7 PM EDT Monday for ANZ633-635>638.
     Small Craft Advisory until 6 AM EDT Tuesday for ANZ656-658.

&&

SYNOPSIS...TMG
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/TMG
MARINE...MRD
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Apr 30, 3:46 PM EST, 39 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 PM EDT Sun Apr 30 2023

NCZ012>017-030>032-102-VAZ086-092-093-095>098-523>525-012100-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mathews-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
York-Newport News-Hampton/Poquoson-
446 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Tonight.

There is a slight risk for severe thunderstorms this evening.
Isolated to scattered severe thunderstorms are possible with the main
threats damaging winds, large hail and isolated tornadoes. Locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-012100-
Accomack-Northampton-
446 PM EDT Sun Apr 30 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a slight risk for severe thunderstorms this evening.
Isolated to scattered severe thunderstorms are possible with the main
threats damaging winds, large hail and isolated tornadoes. Locally
heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-022-012100-
Dorchester-Wicomico-
446 PM EDT Sun Apr 30 2023

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 3 AM
EDT MONDAY...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a marginal risk for severe thunderstorms this evening.
Isolated strong to severe thunderstorms are possible with the main
threats damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ024-025-VAZ085-012100-
Inland Worcester-Maryland Beaches-Middlesex-
446 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

There is a marginal risk for severe thunderstorms this evening.
Isolated strong to severe thunderstorms are possible with the main
threats damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ023-VAZ077-078-012100-
Somerset-Northumberland-Lancaster-
446 PM EDT Sun Apr 30 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast Maryland and
eastern Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

There is a marginal risk for severe thunderstorms this evening.
Isolated strong to severe thunderstorms are possible with the main
threats damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060>062-064>069-509>511-012100-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-
446 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ076-079>084-087>090-512>522-012100-
Richmond-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Greensville-Sussex-Surry-James City-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
446 PM EDT Sun Apr 30 2023

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Isolated to scattered showers and thunderstorms are expected this
evening. Main threats are locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ075-012100-
Westmoreland-
446 PM EDT Sun Apr 30 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for east central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

Isolated to scattered showers and thunderstorms are expected this
evening. Main threats are locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 30, 2:32 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Wakefield VA
332 PM EDT Sun Apr 30 2023

NCZ012-302015-
Northampton NC-
332 PM EDT Sun Apr 30 2023

...A strong thunderstorm will impact portions of central Northampton
County through 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm near
Halifax, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
Garysburg, Conway, Seaboard, Jackson, Lasker, Mud Castle, Boones
Crossroads, Pleasant Grove, Creeksville, Gumberry, Falsons Old Tavern
and Galatia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3629 7741 3632 7744 3632 7749 3631 7750
      3630 7755 3631 7757 3633 7758 3636 7758
      3638 7755 3641 7755 3643 7758 3652 7752
      3645 7721 3626 7741
TIME...MOT...LOC 1932Z 211DEG 8KT 3634 7750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MM
Local storm report, Apr 30, 3:22 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 WNW MURFREESBORO      36.45N 77.12W
04/30/2023                   HERTFORD           NC   UTILITY COMPANY

            TREE DOWNED ALONG WISE STORE RD. POWER IS
            OUT IN THE AREA.

&&

05
Special weather statement, Apr 30, 3:36 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Sun Apr 30 2023

NCZ014>017-032-102-VAZ095>098-524-525-302200-
Eastern Currituck NC-Pasquotank NC-Camden NC-Gates NC-Perquimans NC-
Western Currituck NC-Hampton/Poquoson VA-Norfolk/Portsmouth VA-
Newport News VA-Suffolk VA-Chesapeake VA-Virginia Beach VA-
436 PM EDT Sun Apr 30 2023

...Strong thunderstorms will impact portions of the Tidewater of
Virginia and Northeast North Carolina through 600 PM EDT...

At 429 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Woodland to 7 miles south of Powellsville
to near Wenona. Movement was northeast at 50 mph. Additional storms
were located over Suffolk, moving north at 45 mph. More storms will
likely develop over the entire Tidewater region through 5 pm.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

The Strongest thunderstorms will be near...
  Sunbury around 510 PM EDT.
  Whaleyville around 520 PM EDT.
  South Mills and Morgans Corner around 525 PM EDT.
  Northwest and Old Trap around 540 PM EDT.
  Driver around 545 PM EDT.
  Grandy, Great Bridge, Chesapeake, Crittenden, Western Branch,
  Fentress and Bowers Hill around 550 PM EDT.
  Virginia Beach Oceanfront Between 530 PM and 6 PM EDT.

Other locations impacted by these storms include  Norfolk, Rudee
Heights, Portlock, Poplar Branch, Pierceville, Savage, Huntersville,
Parkville, Pungo and Bayside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3632 7654 3659 7677 3712 7634 3706 7624
      3700 7625 3697 7620 3695 7607 3685 7593
      3624 7573 3622 7577 3617 7578 3614 7587
      3617 7591 3618 7600 3614 7600 3615 7606
      3613 7611 3612 7617 3610 7621 3610 7631
TIME...MOT...LOC 2029Z 230DEG 38KT 3633 7728 3611 7693 3571 7668

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

MRD
Special weather statement, Apr 30, 4:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Wakefield VA
519 PM EDT Sun Apr 30 2023

VAZ093-095>098-523>525-302215-
Isle of Wight-Hampton/Poquoson-Norfolk/Portsmouth-Newport
News-Suffolk-York-Chesapeake-Virginia Beach-
519 PM EDT Sun Apr 30 2023

...AN AREA OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
ISLE OF WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE CITY OF
POQUOSON...THE CITY OF NORFOLK...THE NORTH CENTRAL CITY OF
CHESAPEAKE...THE CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF
SUFFOLK...THE NORTHWESTERN CITY OF VIRGINIA BEACH...THE CITY OF
HAMPTON AND THE CITY OF NEWPORT NEWS...

At 519 PM EDT, radar indicated clusters of thunderstorms with heavy
rain centered along a line extending from near Fort Eustis to Fort
Monroe. The thunderstorms were moving very slowly. An additional 1
to 2 inches of rain is possible.

Locations impacted include...
Virginia Beach, Newport News, Hampton, Smithfield, Langley AFB, Ocean
View, Virginia Wesleyan University, Hampton University, Old Dominion
University, Christopher Newport University, Downtown Norfolk, Regent
University, Patrick Henry Field, Downtown Portsmouth, Churchland,
Norfolk State University, Seaford, Norfolk, Chesapeake and
Portsmouth.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding of low lying and poor drainage areas. Do not
drive your vehicle through flooded roadways.

LAT...LON 3672 7618 3685 7643 3688 7641 3690 7641
      3691 7644 3687 7646 3688 7648 3692 7649
      3691 7651 3704 7668 3717 7661 3718 7658
      3721 7659 3727 7656 3711 7623 3707 7623
      3700 7626 3696 7615
TIME...MOT...LOC 2119Z 169DEG 5KT 3716 7658 3703 7631

ALB

The radar

The Norfolk radar (KAKQ), 69 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chesapeake (C)

When
April 30, 4:25 PM EST
Where
Chesapeake (C) County, 0.69 mi N of Crestwood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Storm Survey
Coordinates
36.780, -76.280

NWS storm survey crew reported trees were downed at Military Highway near Interstate 464.

Thunderstorm Wind, Norfolk (C)

When
April 30, 4:26 PM EST
Where
Norfolk (C) County, Ocean View
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
36.950, -76.250

NWS storm survey crew found damage consistent with 70-80 mph straight line winds in the Willoughby Spit area near Ocean View. Brick siding was torn off the side of an apartment building. Several large tree limbs were downed.

Tornado, Virginia Beach (C)

When
April 30, 4:48 PM EST to 4:53 PM EST
Where
Virginia Beach (C) County, 1.41 mi SSE of Ocean Park to 0.88 mi NW of Cape Henry
Rating
EF3
Path length
4.5 mi
Path width
350 yd
Property damage
$20 million
Reported by
NWS Storm Survey
Coordinates
36.883, -76.086

A tornado formed over the eastern branch of Lynnhaven River in the City of Virginia Beach. The tornado progressed up River Road as an EF1, passing by the Great Neck Recreation Center. It increased to an EF2 intensity, as it moved into the Chelsea |neighborhood. The tornado continued onto Haversham Close with EF3 intensity. In this area, several homes were shifted off their foundations and roofs and upper walls were completely removed. The tornado then crossed Broad Bay and the eastern portion of Bay Island, clipping Windward Shore Drive as an EF1. It then moved over First Landing State Park and into Fort Story as an EF1, snapping trees, damaging barracks, and damaging several other buildings before moving offshore. Approximately 115 homes were damaged with 11 homes destroyed according to the City of Virginia Beach. Vehicles were overturned and boats were sunk and moved. There were no deaths and no injuries.

Thunderstorm Wind, Norfolk (C)

When
April 30, 4:50 PM EST
Where
Norfolk (C) County, 2.61 mi ESE of (Ngu)nas Norfolk
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
36.910, -76.240

Trees were uprooted or snapped. Roof was blown off of a home on Johnston's Road at Route 194.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyThe tornado archive for Virginia, 2023Warnings in Virginia, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097325, 1097317, 1097613, 1097321.